Alert archive / Washington / High Wind Watches in 2021

High Wind Watch 1, NWS Pendleton, OR

March 26, 20214 counties in Oregon; 5 counties in Washington

NWS Pendleton, OR issued this high wind watch at Mar 26, 2021, 2:14 PM PDT for 4 counties in Oregon; 5 counties in Washington. It took effect at Mar 28, 2021, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 26, 2021, 2:14 PM PDT (21:14 UTC)
In effect from
Mar 28, 2021, 2:00 PM PDT
Expired
Mar 27, 2021, 2:07 PM PDT
In force
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Umatilla County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 41 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.2 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2021-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2021-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS76 KPDT 262114
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
214 PM PDT Fri Mar 26 2021

ORZ044-507-508-WAZ028-029-271400-
/O.NEW.KPDT.HW.A.0001.210328T2100Z-210329T0400Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Connell, Prosser, 
Tri-Cities, Dayton, Waitsburg, and Walla Walla
214 PM PDT Fri Mar 26 2021

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY
EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts around 60 mph 
  possible.

* WHERE...In Washington, Lower Columbia Basin of Washington and 
  Foothills of the Blue Mountains of Washington. In Oregon, 
  Lower Columbia Basin of Oregon, Foothills of the Northern Blue 
  Mountains of Oregon and Foothills of the Southern Blue 
  Mountains of Oregon.

* WHEN...From Sunday afternoon through Sunday evening.

* IMPACTS...Strong winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds will occur during the cold
  frontal passage and for a couple of hours afterwards after which
  winds will remain windy overnight and through Monday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
2 follow-up statements
720 
WWUS76 KPDT 271047
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
347 AM PDT Sat Mar 27 2021

ORZ044-507-508-WAZ028-029-272200-
/O.CON.KPDT.HW.A.0001.210328T2100Z-210329T0400Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Connell, Prosser, 
Tri-Cities, Dayton, Waitsburg, and Walla Walla
347 AM PDT Sat Mar 27 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts around 60 mph 
  possible.

* WHERE...In Washington, Lower Columbia Basin of Washington and 
  Foothills of the Blue Mountains of Washington. In Oregon, 
  Lower Columbia Basin of Oregon, Foothills of the Northern Blue 
  Mountains of Oregon and Foothills of the Southern Blue 
  Mountains of Oregon.

* WHEN...From Sunday afternoon through Sunday evening.

* IMPACTS...Strong winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds will occur during the 
  cold frontal passage and for a couple of hours afterwards 
  after which winds will remain windy overnight and through 
  Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
140 
WWUS76 KPDT 272107
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
207 PM PDT Sat Mar 27 2021

ORZ044-507-508-WAZ028-029-280515-
/O.UPG.KPDT.HW.A.0001.210328T2100Z-210329T0400Z/
/O.NEW.KPDT.HW.W.0001.210328T2100Z-210329T1200Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Connell, Prosser, 
Tri-Cities, Dayton, Waitsburg, and Walla Walla
207 PM PDT Sat Mar 27 2021

...HIGH WIND WARNING IN EFFECT FROM 2 PM SUNDAY TO 5 AM PDT
MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.
  A few wind gusts may exceed 60 mph especially over the eastern
  Columbia Basin and Blue Mountains Foothills.

* WHERE...In Washington, Lower Columbia Basin of Washington and 
  Foothills of the Blue Mountains of Washington. In Oregon, 
  Lower Columbia Basin of Oregon, Foothills of the Northern Blue 
  Mountains of Oregon and Foothills of the Southern Blue 
  Mountains of Oregon.

* WHEN...From 2 PM Sunday to 5 AM PDT Monday.

* IMPACTS...Damaging winds may blow down trees and power lines,
  leading to the potential for power outages. Travel will be
  difficult, especially for high profile vehicles on north south
  roadways. Areas of blowing dust may lead to visibility
  reductions to a half mile or less near recently plowed fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain indoors during the height
of the winds Sunday afternoon and night. Use caution if you must 
drive.

&&

$$

ORZ041-505-510-511-WAZ024-026-027-521-280515-
/O.NEW.KPDT.WI.Y.0014.210328T2100Z-210329T1200Z/
Eastern Columbia River Gorge of Oregon-John Day Basin-
North Central Oregon-Central Oregon-
Eastern Columbia River Gorge of Washington-Kittitas Valley-
Yakima Valley-Simcoe Highlands-
Including the cities of Arlington, The Dalles, Dayville, 
John Day, Mitchell, Monument, Spray, Dufur, Maupin, Moro, Bend, 
Madras, Prineville, Redmond, White Salmon, Ellensburg, Thorp, 
Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton
207 PM PDT Sat Mar 27 2021

...WIND ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 5 AM PDT MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In Washington, Eastern Columbia River Gorge of 
  Washington, Kittitas Valley, Yakima Valley and Simcoe 
  Highlands. In Oregon, Eastern Columbia River Gorge of Oregon, 
  John Day Basin, North Central Oregon and Central Oregon.

* WHEN...From 2 PM Sunday to 5 AM PDT Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs and/or power lines could be blown down, resulting in a few
  power outages. Areas of blowing dust may result in visibility
  restrictions of a half mile or less, especially around recently
  plowed fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind watch went out at Mar 26, 1:54 PM PDT, 20 minutes earlier.

Area forecast discussion, Mar 26, 1:54 PM PDT, 20 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
154 PM PDT Fri Mar 26 2021

.SHORT TERM...TONIGHT THROUGH SUNDAY...A ridge of high pressure will
continue to build over the region through Saturday providing warming
temperatures, light winds and mostly clear skies. The ridge will
begin to break down Sunday as a strong weather system approaches
from the Gulf of Alaska. This system will push a fast moving cold
front through the forecast area late Sunday followed by the upper
level trough on Monday. Winds will begin to increase ahead of the
front Sunday and will peak around frontal passage across the
forecast area. The intense cold air advection combined with winds
aloft mixing down means the Sunday afternoon and evening period
could see potentially strong and damaging winds associated with the
frontal passage across the forecast area. Therefore, a High Wind
Watch is being issued to cover this time period. Windy conditions
are likely to continue Sunday night into Monday after the frontal
passage but more likely in the wind advisory level. The cold front
will have some precipitation associated with it followed by some
showers through Monday. The fast moving nature of the front means
snow accumulations will be minimal across the mountains and not
likely to reach advisory level.

.LONG TERM...MONDAY THROUGH FRIDAY...Cooler and windy conditions
will persist through Monday with some mountain snow showers as the
upper level trough traverses the region. A ridge of high pressure
will begin building back into the region from the eastern Pacific
Monday night with precipitation ending. This ridge will remain over
the region through Thursday providing warm and dry conditions. The
next next upper level trough system begins to approach the region
Friday increasing clouds and bringing a chance of precipitation
back to the Cascades and areas westward.

&&

.AVIATION...00z TAFs...VFR conditions under mostly clear skies and
light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  36  66  39  72 /   0   0   0   0
ALW  39  65  43  72 /   0   0   0   0
PSC  37  67  41  71 /   0   0   0   0
YKM  34  67  38  64 /   0   0   0  20
HRI  37  68  38  73 /   0   0   0   0
ELN  34  62  36  60 /   0   0   0  20
RDM  26  68  32  70 /   0   0   0   0
LGD  31  61  36  68 /   0   0   0   0
GCD  32  64  39  71 /   0   0   0   0
DLS  38  65  39  68 /   0   0   0  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Sunday afternoon through Sunday evening for
     ORZ044-507-508.

WA...High Wind Watch from Sunday afternoon through Sunday evening for
     WAZ028-029.

&&

SHORT TERM...91
LONG TERM....91
AVIATION...91

Nearby

High Wind Watches in Washington, 2021High Wind Watches in Oregon, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.